The Diabetes Forum Support Community For Diabetics Online banner

1 - 14 of 14 Posts

·
Registered
Joined
·
9 Posts
Discussion Starter #1
My grandma has type 2 diabetes for about 6 years and now she is 85 years old .She used to use diamicron mr but now it's become useless ,now she take insulin pump (the brand is Insulatard ) ,I have to increase the dosage gradually .I wonder if oneday ,insulin pump will be useless too .I'm worry because after 1 or 2 week i have to increase the dosage because the previous dosage becomes useless.
 

·
Registered
Joined
·
930 Posts
DIAMICRON®
Servier
Gliclazide
Oral Hypoglycemic

Action And Clinical Pharmacology: Gliclazide is an hypoglycemic agent of the sulfonylurea group. Its hypoglycemic action is related to an improvement in insulin secretion from the functioning beta cells of the pancreas. It potentiates the insulin release and improves the dynamics of insulin.




RxMed: Pharmaceutical Information - DIAMICRON

This is not related to insulin injection.

After people burn out their pancreas with a sulfonylurea they have to inject insulin directly.

Dunno, but it sounds like she is getting an excess basal dose of insulin. Basal insulin is used to control the "resting state" (background) and not to control meal time peaks. If Basal is used to try to control meal time peaks it is normal to develop added insulin resistance requiring escalating insulin requirements. The body is just adjusting to the unused insulin in the blood, trying to protect itself from the excess insulin.

Check with her endocrinologist soon.


My grandma has type 2 diabetes for about 6 years and now she is 85 years old .She used to use diamicron mr but now it's become useless ,now she take insulin pump (the brand is Insulatard ) ,I have to increase the dosage gradually .I wonder if oneday ,insulin pump will be useless too .I'm worry because after 1 or 2 week i have to increase the dosage because the previous dosage becomes useless.
 
  • Like
Reactions: sakura411

·
Registered
Joined
·
930 Posts
added note

added note:

Insulatard is a NPH long lasting insulin used as a basal insulin and was never intended to control meal time spikes, She needs a bolus insulin to cover meals.

http://www.health.gov.il/units/pharmacy/trufot/alonim/4725.pdf

I have never heard of a NPH insulin being used in a pump. Is the mention of a pump in error?
 
  • Like
Reactions: sakura411

·
Registered
Joined
·
9 Posts
Discussion Starter #5
The doctor said that DiamicronMR is useless ,the doctor gave my grandmother an amaryl pill 4mg and a pill of glucophage (metformin) daily ,but her stomuchache was serious so i have to stop .Then i gave her amaryl only at the breakfast but she still have stomuchache .Then we went to the doctor and said she can't take the pills so the doctor said if she cant take those pills ,there is only choice that she have to take insulin .They prescribed insulin Insulatard 6 units at 9 pm and a pill of glucophage at day time ,she said my grandmother shoud try Glucophage again .But my grandma can not take metphormin because she couldnt stand the stomuchache so we only gave her insulin ,and i told the doctor about it and she said ok .She have been treating by Insulin for almost one year ,now i have to use 21 units of insulin .Some previous day i thought about giving her amaryl again ,taking it in the lunch and combine with insulin at the evening .I think the lunch has more food than the breakfast and because i gave her a pill of Lomac(omeprazol- a drug for stomuchache )before eating 30 minutes and then taking amaryl 4mg .And she doesnt have stomuchache.But i can't figure out that amaryl still work for her or not ,but it seem it doesn't or may be it works but very weak .
 

·
Registered
Joined
·
1,557 Posts
sakura411 - I tried to take amaryl several years ago and had to stop because of stomach ache. If your Grandmother has stomach ache with amaryl, talk to her Doctor for advise. Do you test your Grandmother's blood sugar before or after eating a meal?
 

·
Registered
Joined
·
633 Posts
I think she would be better off with a longer lasting, flatter profile insulin like Lantus. NPH type of insulins have too many peaks and valleys in how effective they are. I think she will continue to have highs followed by lows as long as she is on it.
 

·
Registered
Joined
·
9 Posts
Discussion Starter #8
sakura411 - I tried to take amaryl several years ago and had to stop because of stomach ache. If your Grandmother has stomach ache with amaryl, talk to her Doctor for advise. Do you test your Grandmother's blood sugar before or after eating a meal?
i do test her blood sugar before and after meal . Before breakfast i always keeps her blood sugar from 5 to 8 mmol/l ( it converts to 90 to 144 mg/dl ) ,but to keeps that level ,i have to increase the insulin dose gradually ,after one or two week i have to increase the dose .On the first day of using insulin , a dose of 6 IU works ,but now ,i have to gave her the dose of 21 IU to make her before breakfast blood sugar level at 6 mmol/l .While the before meal level are normal ,when i test her blood sugar after eating a meal about 1-2 hours, it is usually high ,it is 15 mmol/l or above .She eats rice ,a half cup of rice for breakfast ,a cup of rice for lunch ,a cup for dinner with little meat ,fish and vegetable.

About the stomuchache ,recently at lunch ,i gave her a pill Omeprazol before eating 30 minutes and gave her an Amaryl pill while she is eating,and she doesn't have stomuchache .Omeprazol is an proton pump inhibitor ,it is a drug to prevent stomuchache by inhibiting the acid release as far as i know .You can try this drug ,i think it is good .
 

·
Registered
Joined
·
1,557 Posts
Sakura411

I find it very difficult to keep my BG from rising to 15mmol when I eat rice. You don't say where you live, but I am assuming you might live in the Orient where rice is often consumed. Would your Grandmother be willing to eat more vegetables and fish or meat, and less rice? Probably at her age she might prefer to eat rice. Maybe you could ask her to try eating less rice and see if her blood glucose numbers improve a little.

Insultard is an older insulin and is quite difficult to predict when it causes high numbers or low numbers. Would your Grandmother's doctor give her a rapid acting insulin to use before meals?
 

·
Registered
Joined
·
9 Posts
Discussion Starter #10
Sakura411

I find it very difficult to keep my BG from rising to 15mmol when I eat rice. You don't say where you live, but I am assuming you might live in the Orient where rice is often consumed. Would your Grandmother be willing to eat more vegetables and fish or meat, and less rice? Probably at her age she might prefer to eat rice. Maybe you could ask her to try eating less rice and see if her blood glucose numbers improve a little.

Insultard is an older insulin and is quite difficult to predict when it causes high numbers or low numbers. Would your Grandmother's doctor give her a rapid acting insulin to use before meals?

Strawberry :

yes, i live in an orient country where people consume rice as the main food ,it's difficult to tell her to change to eat less rice because it's a habit thing you know, when my grandma was in the hospital for one weeks for treating diabetes,the hospital gave the lunch with rice and some meat ,eggs ,vegetable....I'm going to take her to the hospital to check and ask the doctor about the treatment ,i have learned a lot of useful things here so thank all of you ,i will ask the doctor about the rapid acting insulin ,thank you strawberry
 

·
Registered
Joined
·
9 Posts
Discussion Starter #11
i live in viet nam so there are not many knowledge about diabetes ,may be some drug is too expensive so the hospital doesnt precribe ...
 

·
Registered
Joined
·
24,394 Posts
Sakura? If she could just cut down a bit on the rice it would help. Can you help her understand that it's the rice that makes her sicker?
 

·
Registered
Joined
·
9 Posts
Discussion Starter #13
Sakura? If she could just cut down a bit on the rice it would help. Can you help her understand that it's the rice that makes her sicker?
i dont know but when she was in the hospital ( last year,when her blood sugar raised too high because diamicron mr became useless ,we took her to the hospital) they still gave the lunch which contained : rice as the main food,some meat and vegetable ,as the traditional meal in viet nam .
 

·
Super Moderator
Joined
·
6,161 Posts
Hospitals are notorious for this, not only in Vietnam. Here, diabetics in hospitals are also given high-carb meals. It's shameful but a sad truth.

We have to ignore hospitals and do what will make - and keep - us healthy.
 
  • Like
Reactions: sakura411
1 - 14 of 14 Posts
Top